Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Background: long time athlete, use caffeine pills frequently, also use

DOCTOR OF THE MONTH - Mar 2017
Mar 2017
User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2010
Answered : 996 Questions
Question
Background: long time athlete, use caffeine pills frequently, also use kratom frequently for studying/focus. Kratom is now being linked to damaging the potassium channels in the heart and causing a prolonged QT.

Last night I had some (not a lot) of caffeine earlier at 5pm. Around 7:30 I took Kratom and took a little extra by accident. Around 40 minutes later my heart rate skyrocketed and I felt like I was going to pass out. I popped a little magnesium and potassium then made my way to an urgent care (30 minute drive) to have an EKG done. The EKG showed sinus tachy at 117 and also prolonged QTc at 441. They recommended the ER.

I went to the ER, repeat EKG was done & blood drawn/urine done. Everything was negative including cardiac enzymes but the EKG showed tachy at 120 and QTc at 462 although it did say borderline ekg. They didn't seem concerned about the EKG overall.

I was given a beta blocker and benzo to bring my BP/HR down which it worked. Now the next morning I feel anxious still was HR is high 80s low 90s. I am an anxious person which contributes to the vitals but the episode was very odd overall...

I have a normal EKG from 2-3 months ago but I'm still very concerned about the prolonged QTc and want some input if possible.

Thank you!
Posted Sat, 25 Nov 2017 in Hypertension and Heart Disease
 
 
Answered by Dr. Bhanu Partap 1 hour later
Brief Answer:
Please refer to the detailed answer below

Detailed Answer:
Hello,
I can understand your concern,

After going through the medical details and the reports of ECG provided by you, and I would like to tell you that there are three important underlying causes of your symptoms:

1. Caffeine and that Kratom you are using.
2. Anxiety and stress.
3. Smoking (if you do)

Caffeine and Kratom both cause electrolyte derangements which in turn are responsible for ECG changes including QTC prolongation as well as sinus tachycardia.

Anxiety and stress further increase the sympathetic drive causing the heart rate to go up there by causing symptoms.

Although there is not a significant abnormality in your ECG and you will be all fine. You need to cut down your caffeine intake and stop taking the Kratom.

I hope this information will answer your query. Feel free to ask further.

Kind Regards
Dr. Bhanu Partap

Above answer was peer-reviewed by
 
Follow-up: Background: long time athlete, use caffeine pills frequently, also use 35 minutes later
Hi Dr. Partap,

Thank you for the information. I will stop using Kratom and lower my caffeine use.

As a competitive weight lifter and medical student under stress, is it safe to resume intense weight lifting?

Also I was wondering why no doctor was concerned about the prolonged QTc. Is it because of the tachycardia that the QTc is "falsely" elevated to a degree? And not reliable?

thank you
 
 
Answered by Dr. Bhanu Partap 8 hours later
Brief Answer:
Hello Again

Detailed Answer:
It's advisable that you should restrict yourself to light weight lifting for a while till your emotional and stress levels gets normalised.

Yes tachycardia can also cause slight prolongation of qt as in your case. As of now you need not worry for anything and just stop using that.

Hope to have been helpful.

Kind regards
Dr Bhanu partap
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor